Alert archive / Oregon / Wind Advisories in 2020
Wind Advisory 15, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Sep 23, 2020, 5:29 AM PDT for 4 counties in Oregon. It took effect at Sep 23, 2020, 1:00 PM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2020, 5:29 AM PDT (12:29 UTC)
- In effect from
- Sep 23, 2020, 1:00 PM PDT
- Expired
- Sep 23, 2020, 10:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR, Josephine County, OR
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 0.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1913 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
967 WWUS76 KMFR 231229 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 529 AM PDT Wed Sep 23 2020 ORZ023-024-232100- /O.NEW.KMFR.WI.Y.0015.200923T2000Z-200924T0300Z/ Central Douglas County-Eastern Curry County and Josephine County- 529 AM PDT Wed Sep 23 2020 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING... * WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph expected. Strongest winds are expected in high terrain and to a lesser extent southwest to northeast oriented valleys. * WHERE...Portions of Southern Douglas County including Azalea...portions of Josephine County including Sexton Pass on Interstate 5 and hills surrounding the Illinois Valley...and higher terrain areas of eastern Curry and Coos Counties. * WHEN...From 1 PM this afternoon to 8 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Drought-stressed tree limbs could fall and a few power outages may result. * ADDITIONAL DETAILS...Fully leafed out and drought-stressed trees will be susceptible to damage in these gusty winds. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
2 follow-up statements
109 WWUS76 KMFR 232038 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 138 PM PDT Wed Sep 23 2020 ORZ023-024-240300- /O.CON.KMFR.WI.Y.0015.000000T0000Z-200924T0300Z/ Central Douglas County-Eastern Curry County and Josephine County- 138 PM PDT Wed Sep 23 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... * WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph expected. Strongest winds are expected in high terrain and to a lesser extent in southwest to northeast oriented valleys. * WHERE...Portions of Southern Douglas County including Azalea...portions of Josephine County including Sexton Pass on Interstate 5 and the foothills surrounding the Illinois Valley...and higher terrain areas of eastern Curry and Coos Counties. * WHEN...From 1 PM this afternoon to 8 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Drought-stressed tree limbs could fall and a few power outages may result. * ADDITIONAL DETAILS...Fully leafed out and drought-stressed trees will be susceptible to damage in these gusty winds. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
074 WWUS76 KMFR 240256 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 756 PM PDT Wed Sep 23 2020 ORZ023-024-240500- /O.EXT.KMFR.WI.Y.0015.000000T0000Z-200924T0500Z/ Central Douglas County-Eastern Curry County and Josephine County- 756 PM PDT Wed Sep 23 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PDT THIS EVENING... * WHAT...Southwest winds 15 to 30 mph with gusts up to 50 mph expected. Strongest winds are expected in high terrain and to a lesser extent in southwest to northeast oriented valleys. * WHERE...Portions of Southern Douglas County including Azalea... portions of Josephine County including Sexton Pass on Interstate 5 and the foothills surrounding the Illinois Valley...and higher terrain areas of eastern Curry and Coos Counties. * WHEN...Until 10 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Drought-stressed tree limbs could fall and a few power outages may result. * ADDITIONAL DETAILS...Fully leafed out and drought-stressed trees will be susceptible to damage in these gusty winds. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Sep 23, 5:22 AM PDT, 7 minutes earlier.
Area forecast discussion, Sep 23, 5:22 AM PDT, 7 minutes before
Area Forecast Discussion
National Weather Service Medford OR
522 AM PDT Wed Sep 23 2020
Updated AVIATION Section
.DISCUSSION...Widespread significant winds are expected today as
a cold front approaches the forecast area. The majority of model
data and post-processed guidance suggests significant winds for
this time of year with gusts to 50 mph in the Coast Range and
Western Siskiyou County high terrain, gusts to 30 mph in some
valleys west of the Cascades including the Illinois Valley, and
gusts to 40 mph east of the Cascades and in Northern California.
These values are below Wind Advisory criteria, but this doesn't
mean winds won't be significant today. We're messaging this winds
in multiple ways, especially in the realm of fire weather
concerns. Incident Meteorologists (IMETs) on area fires are
communicating the expected winds today, and here at the office
we're highlighting these winds in our daily meeting with land
management agencies, via our website and social media. Fire spread
is of course a concern with these winds, and any recently burned
trees (snags) could fall...and drought-stressed tree branches
could break. Humidity won't be low enough for Red Flag Warnings
(see Fire Weather Discussion below), but again, these winds are
still a concern for area firefighting/fire prevention efforts.
Tonight, after winds diminish, an Atmospheric River associated with
the cold front will impinge upon the coastline and spread rainfall
from the coast to the Cascades into Thursday morning. The front
fizzles as it reaches the Cascades, and there will likely be a sharp
gradient between the healthy rainfall that affects the Coast Range
up into the Umpqua Basin and Cascades...and the much lesser amounts
of rain that are expected from Medford south and east where the
front weakens. Little to no rainfall is expected east of the
Cascades. After a break in precipitation, another front arrives late
Friday and brings more rainfall to the coast from Cape Blanco
northward, the Umpqua Basin, and the Cascades from Crater Lake
northward.
A ridiculously long-lasting upper ridge of high pressure will
likely deliver 1-2 weeks of warm to hot and dry weather to the
drought- and wildfire-stricken forecast area Sunday through the
foreseeable future. Operational models and 90 ensemble members
concur that the upper ridge will last well into early October.
Daily record high temperatures are likely during this period, and
Medford high temperatures could reach 100 degrees early next
week/very late in September. Of note...temperatures have never
reached 100 degrees in October in Medford since official
observations began in 1911. Keene
&&
.AVIATION...For the 23/12Z TAFs...A strong frontal system
offshore will bring increasing SSW winds aloft today. This will
result in low-level wind speed shear (LLWS) along the coast with
plenty of turbulence area wide this afternoon/evening. MVFR ceilings
are already impacting the coast and some rain will move in there
this afternoon.
Guidance is showing winds at 2000 ft AGL along the coast around 35kt
this morning increasing to SSW around 50 kt by this afternoon.
Meanwhile, southeast to south winds at the surface remain in the 10-
15kt range at KOTH, producing a LLWS hazard. Stronger wind gusts
will occur at KOTH just prior to and with the frontal passage as
surface winds shift to SSW after 21z. Breezy to windy conditions
will also affect most of the rest of the forecast area this
afternoon/evening.
A period of rain and MVFR ceilings/visibility will accompany the
front along the coast into this evening, spreading inland over the
west side this evening/overnight. MVFR/VFR ceilings with light rain
and areas of terrain obscured can be expected at KRBG/KMFR into
early Thursday morning. But, the front will fall apart and areas
east of the Cascades will mostly remain dry with VFR. -Spilde
&&
.MARINE...Updated 200 AM PDT Wednesday 23 September 2020...A cold
front will move into the waters today with increasing south winds
that will strengthen to gales north of Cape Blanco. Wind-driven seas
will also build, becoming very steep and hazardous across much of
the area through this evening. Later tonight, the cold front will
move onshore and winds will diminish, but high and steep seas will
persist into Friday due to building long period west swell. Seas are
then expected to gradually diminish through Saturday. Models
indicate a strengthening thermal trough early next week, with gusty
north winds likely returning Sunday, especially south of Cape
Blanco. -Spilde
&&
.FIRE WEATHER...Updated 3 AM PDT Wednesday 23 September 2020...
Today, with an approaching low pressure system and front, there will
be strong winds across area ridges, gusty winds east of the Cascades
and into valleys oriented southwest to northeast, such as the
Illinois Valley. Widespread gusts to 40 mph are expected on area
ridges with some locations seeing higher gusts. The Illinois valley
will see gusts to 30 mph at least. Strongest winds are expected
this afternoon and evening. Of note, humidity will be trending
higher for areas west of the Cascades in Oregon and in western
Siskiyou County with this approaching front on Wednesday, and this
is expected to keep overall conditions below critical levels.
However, the combination of strong gusty southwest winds with
preceding dry conditions is a concern and should factor into
decisions regarding firefighting and fire prevention.
Additionally, any snags, drought-stressed trees and branches could
fall during this wind. East of the Cascades and in northern
California in central/eastern Siskiyou and Modoc Counties,
conditions will near critical levels, especially in
eastern/central Lake County, Fire Weather Zone 625, during this
period. There may be a very brief period of red flag criteria in
FWZ 625 as wind gusts around 35 to 40 mph combine with RHs in the
upper teens, but confidence remains low even with this as the
strongest winds might not combine with the lowest RHs today.
This evening through Thursday morning, the front will move inland
and bring rains into western portions of the area. The chance for
wetting rain is around 100 percent along the Oregon coast. Wetting
rain is also likely over the coastal mountains, into the Umpqua
Basin and north-central Cascades from Crater Lake north. Other areas
from the Cascades west in Oregon and in far western Siskiyou will
see a chance for wetting rain. Elsewhere wetting rain chances
decrease significantly.
Cool, breezy, and unsettled weather will continue later Thursday
into early Saturday. Strong high pressure is likely to follow with a
warming and drying trend from the weekend into the foreseeable
future, with temperatures back into the mid 90s in the Rogue valley
and near 100 in western Siskiyou county Sunday/Monday. Sven/Keene
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Saturday
for PZZ356-376.
Hazardous Seas Warning from 11 AM this morning to 8 PM PDT this
evening for PZZ356-376.
Small Craft Advisory until 5 AM PDT early this morning for
PZZ350-370.
Small Craft Advisory from 8 PM this evening to 5 AM PDT Saturday
for PZZ350-370.
Gale Warning until 8 PM PDT this evening for PZZ350-370.Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.